Ephedrine-Induced Cardiac Ischemia: Exposure Confirmed with a Serum Level

Joshua G. Schier, Stephen J. Traub, Robert S. Hoffman, Lewis S. Nelson

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

The temporal association of symptoms consistent with ephedrine toxicity after ingestion of ephedrine-containing dietary supplements is heavily relied upon to confirm exposure. Few reports in the literature attempt to associate toxicity with serum levels of these drugs. We report a case of ephedrine-induced cardiac ischemia confirmed by a plasma level. A 22-year-old woman ingesting an ephedrine- and caffeine-containing product for 2 days presented with multiple symptoms, including palpitations, nausea, tremulousness, abdominal pain, and vomiting. The initial electrocardiogram (ECG) revealed a normal sinus rhythm with 1 mm of ST segment depression in leads V3 and V4, along with inverted T waves in leads V1-V4. Her symptoms and ST segment depression resolved over several hours with medical management. The amplitude of her T wave inversions notably diminished with therapy; however, they did not completely resolve. Troponins at presentation and the following morning were negative, and an echocardiogram showed only trace tricuspid regurgitation. A serum ephedrine level, drawn approximately 6 to 7 hr after ingestion, was 150 ng/mL. She was discharged from the hospital after being instructed to avoid ephedrine-containing products.

Original languageEnglish (US)
Pages (from-to)849-853
Number of pages5
JournalJournal of Toxicology - Clinical Toxicology
Volume41
Issue number6
DOIs
StatePublished - Dec 16 2003

    Fingerprint

Keywords

  • Cardiac
  • Ephedrine
  • Ischemia

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this